Washington: A new study has suggested that tanning bed exposure can produce more than some tanners may bargain for, especially when they self-diagnose and use the radiation to treat skin eruptions.
"There are many reasons to be cautious of tanning bed radiation but some people use tanning beds to ``self-treat`` skin eruptions. If the skin eruption is eczema or even psoriasis, a tanning bed might help. However, if the eruption is caused by a drug reaction then it can be dangerous,” said Jeffrey B. Travers, senior author of a study.
Travers said caution should be exercised when a person has an undiagnosed skin condition.
According to the study conducted by the Indiana University School of Medicine Department of Dermatology, a patient who went to a tanning bed to self-treat a mild skin rash caused by an allergy to ibuprofen.
Following the tanning bed exposure, the skin subjected to the UV light developed toxic epidermal necrolysis (TEN) with severe blistering. Her blood pressure dropped significantly and her rash spread.
"The mortality rate of this most serious reaction is more than 20 percent by causing multi-system organ failure", said Travers.
High levels of a protein responsible for inflammation were found in the patient``s skin. The researchers then used laboratory studies to show that normal skin cells when exposed to the protein for inflammation and UV radiation of the type found in tanning beds produced very large amounts of protein responsible for inflammation and cell death.
These studies demonstrate that patients with rashes caused by allergic reactions to nonsteroidal anti-inflammatory or prescription drugs can experience severe reactions following exposure to the radiation of tanning beds.
"There is an increasing trend for patients to seek tanning bed radiation exposure as a means of self-treatment because, among much of the general public, the perceived benefits of tanning bed radiation include its ability to treat rashes," noted the study.
The findings have been published in the Archives of Dermatology.